Pennsylvania, 2016

Damaging Winds in Pennsylvania, August 13, 2016

August 13, 2016 · NWS PBZ · 3 events in 2 counties and zones

Scattered thunderstorms developed ahead of a weak frontal boundary, some of which were severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Scattered thunderstorms developed ahead of a weak frontal boundary, some of which were severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 13, 3:50 PM EST, 2 hours 45 minutes earlier.

Area forecast discussion, Aug 13, 3:50 PM EST, 2 hours 45 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Pittsburgh PA
450 PM EDT SAT AUG 13 2016

.SYNOPSIS...
Scattered showers and thunderstorms are expected for the rest of
the weekend as a weakening cold front slowly approaches.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
500 pm update...made some minor adjustments to PoPs and cloud
cover and also updated overnight temperatures.

Previous discussion...

Scattered showers and thunderstorms should continue through the
evening with diurnally fueled instability. A period of more
numerous storms are expected north of I 80 as shortwave support
briefly increases across NW PA. The activity is expected to slowly
decrease with waning instability late this evening, though low
chances for showers/storms should continue overnight as another
shortwave approaches in southwest flow. Temperatures should
continue to run 10 to 15 degrees above the seasonal averages.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY/...
More cloud cover is expected as more moisture is transported into
the area in southwest flow on Sunday. With weak shortwave support,
and a weakening surface boundary crossing the region, expect
scattered showers and storms to persist on Sunday. The operational
NAM appears to be an outlier with more widespread rain Sunday.
Looking at water vapor and upper air analysis, the GFS seems to
have a better handle on the approaching shortwave, and therefore
went with scattered wording in the forecast.

The surface boundary is progged to eventually dissipate by Monday
as weak ridging builds over the region. This should keep
unmentionable slight to low chance pops across the region.
Increasing moisture and shortwave support in southwest flow should
result in increasing shower and storm chances again by Tuesday.
Temperatures should return to reading closer to, but still above,
seasonal averages.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
Upper trough should maintain shower and thunderstorm chances
through mid week before weak ridging builds across the
Northeastern CONUS late in the week and the beginning of the
weekend, returning mainly dry weather to the forecast.
Temperatures should average a few degrees above the seasonal
averages.

&&

.AVIATION /21Z SATURDAY THROUGH THURSDAY/...
General VFR with scattered to isolated showers or thunderstorms
late afternoon and evening. A front is now nearly stationary
across the lower Great Lakes, and looks to move little into
Sunday. Early morning stratus in moist low levels may bring a
period of MVFR.

Winds will be southwest generally under 10 KTs.

.OUTLOOK /SATURDAY NIGHT THROUGH THURSDAY/...
Some restrictions possible Sunday afternoon and evening as a
front slowly sags south. Otherwise general VFR with isolated to
scattered diurnal showers and thunderstorms.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Aug 13, 3:22 AM EST, 15 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
422 AM EDT SAT AUG 13 2016

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-140830-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-FOREST-
LAWRENCE-BUTLER-CLARION-BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-
WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-FAYETTE-
FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-
RIDGES OF EASTERN MONONGALIA AND NORTHWESTERN PRESTON-PRESTON-
EASTERN PRESTON-WESTERN TUCKER-EASTERN TUCKER-
422 AM EDT SAT AUG 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...WESTERN
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

LOCALLY HEAVY RAINFALL IN THUNDERSTORMS COULD PRODUCE LOCALIZED
FLOODING THROUGH THIS EVENING MAINLY IN POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

LOCALLY HEAVY RAINFALL IS POSSIBLE IN THUNDERSTORMS THIS
WEEKEND...WHICH COULD RESULT IN LOCALIZED FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The State College radar (KCCX), 114 km away, was scanning. The volume nearest the first event began at 23:35 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Forest

When
August 13, 6:35 PM EST
Where
Forest County, 0.69 mi N of Gilfoyle
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
41.440, -79.180

A trained spotter reported multiple large trees down.

Thunderstorm Wind, Jefferson

When
August 13, 7:10 PM EST
Where
Jefferson County, 0.52 mi W of Harlan
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
41.130, -79.190

The Fire Department reported trees down.

Thunderstorm Wind, Jefferson

When
August 13, 7:12 PM EST
Where
Jefferson County, 0.52 mi W of Summerville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
41.120, -79.190

Law enforcement reported trees down around Summerville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2016Every state in 2016This day in weather historyWarnings in Pennsylvania, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 647951, 647952, 647953.